Medindia

X

Multiple Sclerosis Drug May Cause Skin Cancer

by Medindia Content Team on  February 7, 2008 at 7:15 PM Cancer News   - G J E 4
Multiple Sclerosis Drug May Cause Skin Cancer
According to a report in the Feb. 7 issue of The New England Journal of Medicine, doctors have observed that two multiple sclerosis patients developed malignant melanoma, a deadly form of skin cancer, soon after starting treatment with Tysabri (Natalizumab).
Advertisement

Tysabri is a monoclonal antibody that helps treat autoimmune disorders such as Multiple Sclerosis and Crohn's disease. It has proved effective in slowing down the self-destructive immune responses that attack the nervous systems of multiple sclerosis patients.

Advertisement
A 46-year-old woman with multiple sclerosis had a mole on a shoulder for a long time.  As soon as she was administered the first dose of Tysabri, there was a rapid change in the mole.  It developed into malignant melanoma with metastatic spread to her regional lymph nodes.

Another 45-year-old woman had a mole on the back of her eye and had it monitored by doctors since 1999.  It was found to be stable all along until she was given several infusions of Tysabri recently.  The mole grew in size, shape and pigment and was identified as ocular melanoma.  This woman however has a family history of melanoma.

Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School is of the opinion that Tysabri could have triggered melanoma in the two patients with multiple sclerosis. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine

"The important thing to remember is that Tysabri remains by far the most effective FDA-approved drug for treating relapsing forms of MS," Vartanian tells WebMD. "There are adverse effects associated with all medications. For Tysabri, we now consider melanoma a potential additional risk."

Tysabri is a monoclonal antibody that helps treat autoimmune disorders such as MS and Crohn's disease.  The US Food and Drug administration (FDA) gave its approval for the drug first in November 2004.  Three months later it was pulled out of the market.  In November 2006 the FDA allowed the drug back on the market.  In January 2008 the FDA approved Tysabri for use in Crohn's disease.

"Neurologists who have patients who report a family history of melanoma or have funny moles should send them to a dermatologist first. Don't just start them on drugs [Tysabri]," said Dr. John Thomas Mullen, co-author of the letter and a surgical oncologist with Beth Israel Deaconess Medical Center, in Boston. "And now that Tysabri has been approved for people with Crohn's disease, more people may be at risk, although those with no family history of melanoma and no moles probably don't need to worry," Mullen said.

Patricia O'Looney, MD, vice president for biomedical research at the National Multiple Sclerosis Society says that there is not enough evidence to prove that Tysabri causes skin cancer.  "It is too early to even make a judgment of whether or not to give Tysabri to a patient with a family history of melanoma. The thing to do is to be aware of this possible risk and to go forward with caution."

Shannon Altimari, a spokesperson for Biogen Idec Inc., which in partnership with Elan Corp. markets Tysabri, has confirmed that another MS patient, a man who received treatment in clinical trials prior to the drug's FDA approval, has also developed melanoma.

However, according to him, the manufacturers of the drug have no current plans of putting the caution notice on Tysabri's label warning doctors and patients of the possible risk of melanoma in patients with atypical moles or a family history of melanoma.

Source: Medindia
THK/L
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
You forgot to add: ""The important thing to remember is that Tysabri remains by far the most effective FDA-approved drug for treating relapsing forms of MS" stated Vartanian. There are adverse effects associated with all medications.
guest Friday, February 8, 2008

You May Also Like

Advertisement
View All